The People's Perspective on Medicine

Solutions For Low Sex Drive In Menopausal Women

Q. Is there a solution for menopausal women who have lost their desire for sex? I am 54 and have talked to my OB/GYN about this. Over-the-counter DHEA prohormone tablets were suggested, but they didn’t work.

I could go to bed every night and not even think about sex, but my 60-year-old husband could happily have sex every night. Is this the way the golden years of my life will remain?

A. There is no single solution for this very common problem, but in many cases it can be alleviated. A prescription for testosterone may be helpful if there is a deficiency. Easing vaginal dryness with a small amount of estrogen from Estring, for example, may also help.

We are sending you our Guides to Female Sexuality and Drugs that Affect Sexuality for more details on low libido.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
5- 1 rating
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Get the latest health news right in your inbox

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

Screenshots of The People's Pharmacy website on mobile devices of various sizes
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 1 comments
Comments
Add your comment

Hello: I’ve just learned that because of my recent diagnosis of breast cancer and completion of my radiation treatments, I’m not permitted to use any form of estrogen. I was shocked when my Dr. informed me that I’m now into my “second go-around” of Menopause! Sure enough, many of the old side affects have surfaced, e.g., crispy hair, mood swings, “flushes” etc. Do you have any suggestions that might help?

Many thanks and keep up the excellent work you do.

* Be nice, and don't over share. View comment policy^